Alabama, 2011

Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011

September 3 to 5, 2011 · NWS MOB · 8 events in 3 counties and zones

Tropical Storm Lee began as a tropical wave in the Caribbean Sea during the last week of August. By the evening of Thursday, 1 September 2011, the tropical wave further developed into Tropical Depression 13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Lee began as a tropical wave in the Caribbean Sea during the last week of August. By the evening of Thursday, 1 September 2011, the tropical wave further developed into Tropical Depression 13. By 1 PM the following Friday afternoon, Tropical Depression Lee had formed. Lee slowly moved northward towards the south central Louisiana coastline by Saturday afternoon 3 September, while continuing to produce extremely heavy rainfall over portions of southern Louisiana, southern Mississippi, southern Alabama and the northwest Florida Panhandle.

The outer rain-bands of Lee produced near-continuous heavy rainfall over portions of southern Alabama, southeastern Mississippi and the northwestern Florida Panhandle by early Saturday morning and that endured through early Sunday before dry air aloft wrapped into Lee’s western side. The center of Lee moved over land around sunrise Sunday, 4 September. However, it would be a while before Lee would weaken to a depression because it remained nearly stationary while the southern half of the circulation was over water where it could continue to derive additional energy from the warm ocean. The next day, Lee was eventually picked up by an upper air trough, turned northeastward and resumed a faster forward speed late in the day on Sunday, 4 September as it began its welcome exit to the northeast late Sunday through late Monday.

Lee’s impacts were far reaching across our region. Although the continuous rains became somewhat intermittent as dry air wrapped into Lee from the west, this created a situation from Sunday afternoon through midday Monday whereby individual thunderstorms became more intense due to increasing levels of atmospheric instability. Stronger thunderstorms and isolated tornadoes affected the North Central Gulf Coast Region, as they formed within the detached outer spiral rain-bands well to the east of Lee’s center on Sunday and finally to the southeast on Monday. The highest total storm tide levels (astronomical plus surge effects) ranged from approximately 3.5 to just barely over 5 feet.

While Lee was in the process of being picked up by a fast moving upper air trough, a series of squall lines that produced moderately widespread thunderstorm wind damage along and ahead of the surface cold front, as well as more isolated tornadoes, affected the area through late Monday afternoon. In all, some 10 to 15 inches of rain fell along coastal sections of Alabama and northwest Florida. Additionally, several weak tornadoes occurred producing modest structural and tree damage. There was also moderate beach erosion and the rip currents endured over a multi-day period. Inland flooding was exacerbated along the immediate coastal zone by higher tide levels due to Lee’s surge effects which created poor to no drainage of area coastal rivers, bays and sounds on during astronomical high tide cycles from 3-5 September (late night hours each day).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 2, 3:02 PM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Sep 2, 3:02 PM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT FRI SEP 2 2011

..INTERESTS ALONG THE NORTHERN GULF COAST SHOULD CLOSELY MONITOR THE
PROGRESS OF TROPICAL STORM LEE ABOUT 200 MILES SOUTHWEST OF THE MOUTH
OF THE MISSISSIPPI RIVER...

..BEACH EROSION...DEADLY RIP CURRENTS...AND MINOR COASTAL FLOODING
FORECAST ALONG THE COAST THROUGH LABOR DAY WEEKEND...

..AN EXCESSIVE RAIN EVENT AND POTENTIAL FLASH FLOODING SETTING UP
FOR THE GULF COAST OVER THE NEXT SEVERAL DAYS...

.SHORT TERM [TONIGHT THROUGH SATURDAY NIGHT]...TROPICAL STORM LEE
ABOUT 200 MILES TO THE SOUTHWEST OF THE LOUISIANA COAST WILL BE THE
DOMINANT WEATHER PLAYER THROUGH THE WEEKEND. LEE IS POSITIONED ON THE
SOUTHWEST SIDE OF A LOW/MID LEVEL RIDGE AXIS EXTENDING FROM THE
SOUTHEAST INTO THE LOWER TO MID MISSISSIPPI RIVER VALLEY. THE
FORECAST CALLS FOR THE RIDGE TO THE NORTH OF LEE TO BREAK
DOWN...RESULTING IN A WEAK STEERING FLOW. THE LATEST FORECAST BY THE
NATIONAL HURRICANE CENTER TAKES LEE VERY SLOWLY NORTHWARD WITHIN THE
WEAKNESS IN THE SOUTHERN STATES SUB-TROPICAL RIDGE. THE
STORM...CRAWLING NORTHWARD...IS FORECAST TO BE NEARING THE ATCHAFALAYA
BASIN OF SOUTHEAST LOUISIANA LATE SATURDAY NIGHT. THIS PLACES THE
FORECAST AREA ON THE WET...EAST SIDE OF THE LARGE SCALE CIRCULATION.
FORECASTERS ARE BECOMING INCREASINGLY CONCERNED OF A PROLONGED AND EXCESSIVE
RAINFALL EVENT BEGINNING IN THE NEAR TERM AS BANDS OF SHOWERS/STORMS
ROTATE IN OFF THE GULF. RAIN GAUGES WILL BEGIN FILLING UP OVER THE
GULF COAST AND PORTIONS OF SOUTHEAST MISSISSIPPI INITIALLY...WITH
STORM TOTAL RAINS (TONIGHT THROUGH SATURDAY NIGHT) POSSIBLY UPWARDS
OF 5 TO 7 INCHES IN THESE AREAS SOUTHWEST. LOCALIZED HIGHER AMOUNTS
ARE INDEED LIKELY. THESE RAINS WILL LIKELY LEAD TO FLOODING OF POORLY
DRAINED...LOWER LYING AREAS. RUNOFF OF EXCESSIVE STORM WATER CAN BE
EXPECTED IN URBAN AREAS AS WELL.

ANOTHER SERIOUS CONCERN IS LARGE BREAKING WAVES IN THE SURF
ZONE...WHICH WILL LEAD TO THE POTENTIAL OF SOME BEACH EROSION. HIGH
SURF ADVISORY REMAINS IN EFFECT. DEADLY RIP CURRENTS LIKELY AS WELL.

VERY LITTLE CHANGE TO TEMPERATURES. MOST NOTABLE THOUGH WILL BE
DAYTIME HIGHS WHICH WILL BE KEPT IN CHECK FROM THE CLOUDY...RAINY
BREEZY/WINDY CONDITIONS. /10

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.

.LONG TERM [SUNDAY THROUGH FRIDAY]...THE FIRST HALF OF THE MEDIUM
RANGE FORECAST WILL BE DRIVEN BY TROPICAL STORM LEE. THE LATEST
FORECAST BY THE NATIONAL HURRICANE CENTER TAKES LEE FROM SOUTHEAST
LOUISIANA ON SUNDAY AND GRADUALLY MOVES THE LEE'S CENTER EAST TO
NORTHEAST...BECOMING POSITIONED ROUGHLY 60 MILES NORTH OF MOBILE BY
TUESDAY AFTERNOON. WITH THAT SAID...THE IMPACTS OF LEE LOOKS TO BE WITH US FOR
QUITE SOME TIME AND WILL BE WORSENING ESPECIALLY INTO LATE SUNDAY
THROUGH EARLY TUESDAY. THE MAIN HAZARD BEING THE EXCESSIVE RAINFALL
POTENTIAL. WHEN ALL IS SAID AND DONE...WE COULD VERY WELL SEE STORM
EVENT TOTAL RAINS THROUGH TUESDAY...FROM 10 TO 15 INCHES SOUTHWEST OF
A LINE FROM WAYNESBORO MISSISSIPPI TO DESTIN FLORIDA. NORTHEAST OF
THIS LINE...5 TO 10 INCH RANGE. FLOODING WILL LIKELY CONTINUE IN
POORLY DRAINED...LOWER LYING AREAS. RUNOFF OF EXCESSIVE STORM WATER
CAN BE EXPECTED IN URBAN AREAS AS WELL. OTHER HAZARDS MENTIONED IN
THE SHORT RANGE DISCUSSION LOOK TO CONTINUE AS WELL. SUNDAY AND
MONDAY...POSSIBLY INTO TUESDAY => BEACH EROSION...HIGH SURF...DEADLY
RIP CURRENTS AND HIGH SEAS. THE POTENTIAL OF ISOLATED TORNADOES IN
OUTER SPIRAL BANDS EXISTS AS WELL.

WEATHER PATTERN QUIETING DOWN THE LATTER HALF OF THE WEEK WITH CHANCES
OF RAIN ON THE DECLINE AS REMNANTS OF LEE LIFT OUT TO THE NORTH. NO
CHANGES MADE TO LATE WEEK TEMPERATURES WHICH WILL RANGE FROM
MID/UPPER 80S FOR HIGHS AND LOWS AVERAGING IN THE MID 60S. /10

&&

.AVIATION (02/00Z ISSUANCE)...PREVAILING MVFR CONDITIONS THROUGH
NEXT 24 HOURS...BUT TEMPO IFR/LIFR CIGS/VSBY'S IN PERIODS OF
CONVECTION. WINDS EXPECTED TO BE EAST TO SOUTHEASTERLY THROUGH THE
PERIOD GENERALLY IN THE 13 TO 18 KNOT RANGE...BUT HIGHER GUSTS INTO
THE 25 KNOT RANGE POSSIBLE IN AND NEAR CONVECTIVE AREAS. 12/DS

&&

.MARINE...NOT AS MUCH UNCERTAINTY IN MODEL SOLUTIONS WITH REGARD TO
WHAT IS NOW TROPICAL STORM LEE...AS MOST OF THE BETTER PERFORMING
MODELS ARE IN PRETTY GOOD GENERAL AGREEMENT WITH REGARD TO MOVEMENT
OF THE SYSTEM THROUGH SOMETIME MONDAY EVENING. GFS AND ECMWF ARE
ALSO IN CLOSE AGREEMENT WITH THE FCST POSITIONS PROVIDED BY NHC.
BOTH OF THESE MODELS KEEP THE TROPICAL STORM OFFSHORE JUST SOUTH OF
CENTRAL LOUISIANA COAST THROUGH ABOUT 06Z SUNDAY THEN WE NOTICE
SLIGHT DIFFERENCES THROUGH MONDAY AND INTO TUESDAY OF NEXT WEEK AS
THE SYSTEM IS EXPECTED TO MOVE NORTHEAST ACROSS PARTS OF SOUTHERN
MISSISSIPPI AND CENTRAL ALABAMA. GFS SOLUTION IS A LITTLE FASTER AND
SLIGHTLY FARTHER NORTH WITH THIS MOTION THAN THE ECMWF.
REGARDLESS...WITH ALL THE SIMILARITIES BETWEEN SOLUTIONS AND NWS/NHC
FCSTS THROUGH EARLY NEXT WEEK...LOOK FOR RELATIVELY LITTLE CHANGE TO
PREVIOUS MARINE FCST PACKAGE WITH THIS AFTERNOON'S ISSUANCE. A
MODERATE TO STRONG SOUTHEASTERLY WIND FLOW IS EXPECTED TO CONTINUE
THROUGH LABOR DAY...WITH SUSTAINED WINDS GRADUALLY INCREASING FROM 20
TO 25 KNOTS TONIGHT TO AROUND 35 KNOTS BY LATE MONDAY. BY LATE MONDAY
THROUGH EARLY WEDNESDAY...GALE OR TROPICAL STORM WARNINGS WILL LIKELY
BE REQUIRED FOR AT LEAST A PORTION OF THE MARINE AREA. SEAS INITIALLY
IN THE 6 TO 10 FOOT RANGE OFFSHORE TONIGHT...BUILDING TO THE 12 TO 18
FOOT RANGE BY LATE MONDAY. SURF HEIGHTS ALONG THE GULF BEACHES WILL
BUILD TO 6 TO 8 FEET OVER THE WEEKEND. 12/DS

&&

.FIRE WEATHER...TROPICAL STORM LEE IS FORECAST TO LIFT SLOWLY NORTHWARD
TOWARD SOUTHEAST LOUISIANA SATURDAY...MAKING LANDFALL THERE LATE
SUNDAY MORNING OVER ATCHAFALAYA BAY. A WET...BREEZY TO WINDY PERIOD
IS IN STORE FOR THE REGION THROUGH THE WEEKEND. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  82  77  88 / 100 100  90  90
PENSACOLA   77  83  79  87 /  90  90  90  90
DESTIN      77  85  77  87 /  50  90  90  80
EVERGREEN   71  86  74  87 /  30  70  80  80
WAYNESBORO  71  85  74  84 /  40  90  90  90
CAMDEN      70  89  73  85 /  30  50  60  80
CRESTVIEW   72  85  76  86 /  40  70  70  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH SURF ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

     FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: LOWER BALDWIN...LOWER MOBILE...UPPER
     BALDWIN...UPPER MOBILE...AND WASHINGTON.

FL...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     HIGH SURF ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...AND STONE.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Sep 2, 11:02 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1202 AM CDT SAT SEP 3 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-040000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1202 AM CDT SAT AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

THE ROUTINE HAZARDOUS WEATHER OUTLOOK HAS BEEN SUSPENDED. THE HWO
WILL RESUME WHEN TROPICAL STORM WARNINGS ARE NO LONGER IN EFFECT FOR
THE AREA. INFORMATION NORMALLY CARRIED IN THE HWO CAN BE FOUND IN
THE TROPICAL STORM STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE IN MOBILE ALABAMA.

PLEASE REFER TO THE GRAPHICAL HWO FOUND ON THE NATIONAL WEATHER
SERVICE INTERNET HOME PAGE.

In the hours before

Special weather statement, Sep 3, 12:50 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
150 AM CDT SAT SEP 3 2011

FLZ004-030730-
SANTA ROSA FL-
150 AM CDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SANTA ROSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 230 AM CDT...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MARY ESTHER...OR 5 MILES
SOUTHEAST OF NAVARRE BEACH...AND MOVING NORTHWEST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAWN BEACH...     WALLACE...            SKYLINE...
  ROEVILLE...           POINT BAKER...        PEA RIDGE...
  NAVARRE BEACH...      MULAT...              MIDWAY...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 19 AND 33.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&
Special weather statement, Sep 3, 1:35 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CDT SAT SEP 3 2011

ALZ062-064-FLZ001>004-006-030800-
INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-UPPER BALDWIN AL-
COASTAL ESCAMBIA FL-COASTAL OKALOOSA FL-SANTA ROSA FL-
LOWER BALDWIN AL-
235 AM CDT SAT SEP 3 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BALDWIN COUNTY
IN SOUTHWEST ALABAMA...SOUTHWESTERN OKALOOSA...CENTRAL SANTA ROSA AND
CENTRAL ESCAMBIA COUNTIES IN NORTHWEST FLORIDA...THROUGH 300 AM
CDT...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHWEST OF MARY ESTHER TO 6 MILES SOUTHEAST OF MILTON TO 6 MILES
NORTHWEST OF BELLVIEW...AND MOVING NORTHWEST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITING FIELD...      WALLACE...            SKYLINE...
  ROEVILLE...           POINT BAKER...        PEA RIDGE...
  MULAT...              FLORIDATOWN...        EAST MILTON...

THIS INCLUDES INTERSTATE 10 IN FLORIDA BETWEEN MILE MARKERS 1 AND 39.

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 59 AND
66.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&

The radar

The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 thunderstorm wind, 1 flash flood, 1 coastal flood. Local standard time, as filed.

Flash Flood, Mobile

When
September 3, 1:45 AM CST to 1:47 AM CST
Where
Mobile County, Theodore to 0.21 mi W of Theodore
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
30.550, -88.170

Heavy rain from Tropical Storm Lee produced flooding along a portion of US Highway 90 in Theodore. Four inches of water was covering the road.

Tornado, Mobile

When
September 3, 12:12 PM CST to 12:13 PM CST
Where
Mobile County, 4.73 mi W of Dauphin Is to 4.76 mi W of Dauphin Is
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Reported by
Public
Coordinates
30.246, -88.199

A small tornado crossed the western-most portion of Dauphin Island. No structures or trees were affected by the brief tornado.

Coastal Flood, Lower Mobile

When
September 3, 6:45 PM CST to 6:47 PM CST
Where
Lower Mobile forecast zone
Reported by
Public

The public reported 1 to 2 feet of water covering the parking lot at Hoppies Boat Launch...2 miles northeast of Hollingers island. The water was rising at time of observation.

Tornado, Mobile

When
September 4, 12:02 AM CST to 12:04 AM CST
Where
Mobile County, 1.67 mi NNW of Mon Louis to 1.5 mi ENE of South Orchard
Rating
EF1
Path length
1.93 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
30.453, -88.110

A tornado moved onshore near the mouth of East Fowl River on Byrnewood road and tracked northwest to the end of Pioneer Road in the Bellefontaine community. The tornado produced extensive damage to trees consistent with EF-1 type damage and winds between 86 MPH and 110 MPH. Four residences and one large barn had structural damage in the area between Bay Road and Pioneer Road. Of those structures, one mobile home was almost completely destroyed from a large tree that fell on it, with minor damage to mostly roofing shingles and window panes observed with the other three homes. The barn received minor structural damage on an exterior wall with three large roll-up doors completely blown out.

Tornado, Baldwin

When
September 4, 2:22 AM CST to 2:25 AM CST
Where
Baldwin County, 0.65 mi S of Lillian to 0.28 mi WNW of Lillian
Rating
EF1
Path length
0.76 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.391, -87.451

The tornado moved off the Gulf of Mexico in Perdido Key, Florida and continued moving north-northwest into southeastern Baldwin county near Lillian. The tornado moved off of Perdido Bay near Spanish Cove, south of Lillian. A brick home on Clubhouse Drive was destroyed when a large tree fell on the house. A house across the street suffered roof and chimney damage. The tornado continued north-northwest into a K.O.A. campground, downing and snapping trees as well as rolling a recreation vehicle onto its side. The last location of noted damage was to trees in the Spanish Cove West subdivision.

Thunderstorm Wind, Mobile

When
September 5, 6:47 AM CST to 6:49 AM CST
Where
Mobile County, 3 mi E of Mobile Bates Fld
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.680, -88.180

Winds estimated at 60 mph downed several large tree limbs on Zirlott Road.

Thunderstorm Wind, Mobile

When
September 5, 7:25 AM CST to 7:27 AM CST
Where
Mobile County, 3 mi ESE of Mobile
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.683, -88.033

Thunderstorm Wind, Mobile

When
September 5, 7:25 AM CST to 7:27 AM CST
Where
Mobile County, 3 mi ESE of Mobile
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
30.683, -88.033

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347152, 347145, 347149, 347147, 347155, 348141, 348139, 349803.